Hail, Harrison
- When
- May 23, 6:25 PM EST
- Where
- Harrison County, Salem
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.283, -80.567
Just west of the border between Harrison and Doddridge Counties, rains of around 2 inches likely fell in less than 2 hours. Near Nina, Greenbrier Fork flooded into yards and basements, plus some outbuildings and garages.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Just west of the border between Harrison and Doddridge Counties, rains of around 2 inches likely fell in less than 2 hours. Near Nina, Greenbrier Fork flooded into yards and basements, plus some outbuildings and garages. Patterson Fork also overflowed near Salem.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 23, 2:15 PM EST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 315 PM EDT FRI MAY 23 2003 ******************************************************************** 315 PM EDT FRI MAY 23 2003 TONIGHT AND SATURDAY... QUICKIE DISCUSSION DUE TO IMPENDING WATCH. NO REALLY MAJOR CHANGES FROM PREVIOUS THINKING OVER NEXT 24 HOURS. UPPER LOW TO DRIFT INTO THE EASTERN LAKES THROUGH THE PERIOD. CONVECTION THIS AFTERNOON WILL PERSIST A BIT INTO THE EVENING DUE TO SUPPORT FROM DIGGING TROUGH BEFORE TAPERING TO SHRA. MODELS BRING DRY PUNCH...CURRENTLY OVER UPPER MISSISSIPPI VALLEY...OVER CWA TOMORROW. WILL LIMIT POPS TO MAINLY NORTHERN HALF OF CWA...CLOSE TO VORT LOBE ROTATING AROUND UPPER LOW. THIS ACTIVITY WILL ALSO HAVE A DIURNAL COMPONENT. NO MAJOR DEVIATIONS FROM MOS ON TEMPS. SATURDAY NIGHT THROUGH MONDAY NIGHT... SHOWER CHANCE DECREASES FIRST THING SATURDAY EVENING AS THE SUN SETS AND THE UPPER LOW PULLS AWAY TO THE NORTHEAST. NEXT SYSTEM ON ITS HEELS LATE SUNDAY INTO MONDAY LOOKS LIKE A COOL LIGHT RAIN EVENT. MODEL TRENDS AND PATTERN RECOGNITION LENDS HIGH CONFIDENCE IN THIS EVENT PANNING OUT. MOIST NORTHWEST FLOW IN WAKE OF SYSTEM LATE MONDAY AND MONDAY NIGHT. MOS ON OR CLOSE THOUGH DID SHADE TOWARD THE LOWER NUMBERS ON HIGHS SUNDAY ON CLOUDS. TUESDAY THROUGH FRIDAY... RUN TO RUN DISCONTINUITY AMONG GFS AND AMONGST OTHER MODELS LEAD TO A LOW CONFIDENCE EXTENDED FORECAST. THE 00Z GFS INDICATED A FURTHER NORTHEAST POSITION OF UPPER LOW AND LIFTING IT OUT SOONER BY MIDWEEK WHILE THE 06Z RUN WAS A BIT FURTHER SOUTHWEST. THE 12Z GFS IS EVEN FURTHER SOUTHWEST WITH POSITION OF UPPER LOW PLACING IT OVER THE GREAT LAKES INTO OH/IN BY 12Z WED. AREA REMAINS IN NORTHWEST FLOW SITUATION WHICH WILL KEEP TEMPS AT OR BELOW NORMAL EARLY IN THE PERIOD. FOR PRECIP DECIDED TO CONTINUE PERSISTENT FORECAST OF DIURNAL SHOWERS TUES/WED AND WILL KEEP THURSDAY DRY AT THIS TIME AS TIMING OF INDIVIDUAL WAVES AROUND UPPER LOW CANNOT BE RESOLVED THIS FAR OUT. ANOTHER SHORTWAVE DROPPING INTO THE NORTHERN PART OF THE COUNTRY WILL LIFT UPPER LOW NORTHEAST...ALLOWING FOR A DRY THURSDAY BUT BRINGING CHANCES OF RAIN BACK FOR FRIDAY WITH AN ASSOCIATED COLD FRONT. SOUNDINGS DID NOT INDICATE MUCH INSTABILITY AND THIS FAR OUT DECIDED TO JUST MENTION SHOWERS AT THIS POINT BUT WILL PROBABLY NEED TO GO WITH THUNDER AS WE GET CLOSER. AS FLOW TURNS MORE WESTERLY...WARMER 850H AIR MOVES IN AND SHOULD SEE A WARM UP THURS AND ESPECIALLY FRIDAY AHEAD OF THE FRONT AS TEMPS APPROACH 80. .RLX... WV...NONE OH...NONE VA...NONE KY...NONE CL/TRM/HC ******************************************************************** 1018 AM EDT FRI MAY 23 2003 DECENT CLEAR SLOT ACROSS MUCH OF WEST VIRGINIA CURRENTLY...RIGHT ALONG INVERTED TROUGH. EXPECT THIS TO FILL IN SOMEWHAT THIS AFTERNOON...ESPECIALLY WITH SUNSHINE ENHANCING INSTABILITY A BIT. WHILE ENOUGH INSTABILITY EXISTS FOR CLOUDS/SHRA THIS AFTERNOON...THERE DOES NOT APPEAR TO BE ENOUGH FOR ANY WIDESPREAD SEVERE RISK. WILL BE LEAVING POPS/WX AS IS MOSTLY WITH MINOR WORDING CHANGES POSSIBLY. WILL BE REDUCING TEMPS A BIT ON THE EASTERN SLOPES AS SE FLOW SHOULD CONTINUE INTO THE AFTERNOON. OTHER TEMPS APPEAR TO BE ON TRACK FOR THE MOST PART. CL ******************************************************************** 300 AM EDT FRI MAY 23 2003 ...TODAY AND TONIGHT... SHOWERS HAVE DIMINISHED DURING THE OVERNIGHT HOURS...AND PUSHED NORTHWARD OUT OF THE CWA. MADE ONLY SLIGHT ADJUSTMENTS TO PREVIOUS FORECAST. WITH REGARDS TO TEMPERATURES...MADE AN INCREASE OF 2 DEGREES FOR THE AFTERNOON HOURS AND DECREASED BY THE SAME AMOUNTS FOR THE OVERNIGHT HOURS. CHANGES PRODUCED A MORE IN-LINE FORECAST WITH RESPECT TO GUIDANCE VALUES AND SURROUNDING FORECAST OFFICES. KEPT LOW POPS DURING THE MORNING AND MOST OF THE DAYTIME HOURS. PREVIOUS FORECAST MAXED OUT POPS AROUND 18Z THIS AFTERNOON. PUSHED THIS BACK UNTIL CLOSER TO 00Z SATURDAY. HAVE ALSO ADDED THE POSSIBILITY OF THUNDERSTORMS TO THE FORECAST. DAY 1 CONVECTIVE OUTLOOK GIVES SLIGHT CHANCE TSTORMS ACROSS THE ENTIRE FORECAST AREA. ...SATURDAY THROUGH THURSDAY... ONLY MINOR CHANGES TO THE CURRENT FORECAST. THE INVERTED TROF WILL COMBINE WITH THE UPPER LOW TO THE WEST ALONG WITH THE VORTMAX ROTATING THROUGH THE FORECAST AREA WILL CONTINUE LOW CHANCE POPS. THE SYSTEM MOVES NORTH OF THE REGION SATURDAY NIGHT THROUGH SUNDAY. ANOTHER SYSTEM ROTATES THROUGH THE BASE OF THE TROF SUNDAY NIGHT INTO MONDAY. DUE TO THE UPPER LEVEL TROF REMAINING WEST OF THE REGION WILL KEEP THE CHANCE POPS FROM MONDAY INTO WEDNESDAY. DRY ON THURSDAY AS WE ARE IN BETWEEN SYSTEMS. THE TEMPERATURES IN THE BALLPARK WITH MINOR ADJUSTMENTS. KF/ELW ******************************************************************** 849 PM EDT THU MAY 22 2003 SHOWERS CONTINUE TO FORM ALONG INVERTED SFC TROF. LIGHT WINDS ALOFT ARE ALLOWING FOR BACKBUILDING CELLS. WILL UPDATE FORECAST TO REFLECT CURRENT RADAR TRENDS. FOR THE REMAINDER OF THE AREA CONVECTIVE CLOUDS HAVE FIZZLED WITH MID DECKS REPORTED ON MOST OBS. WORRIED AGAIN ABOUT LOW CLOUDS DEVELOPING ALONG AND WEST OF OHIO RIVER...AS CRW-CKB AREA UNDER A WK DOWNSLOPE THEY SHOULD HOLD EXCEPT ALONG RIVERS. GIVEN MOST PLACES ARE OVC CURRENTLY WL WORD ALL AREAS AS SUCH. 99 ********************************************************************
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-240100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 422 PM EDT FRI MAY 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... SCATTERED THUNDERSTORMS IN WEST VIRGINIA AND SOUTHEASTERN OHIO THIS AFTERNOON AND EVENING COULD PRODUCE HAIL. SOME OF THE HAIL COULD REACH SEVERE SIZE LIMITS OF THREE QUARTERS OF AN INCH...ABOUT PENNY SIZE. * SEVERE THUNDERSTORM WATCH..............SEE WWUS61 KRLX - SLSWV FOR DETAILS * .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TRM
WVZ028-030>032-039-040-232030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 338 PM EDT FRI MAY 23 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... THUNDERSTORMS CONTINUE TO MOVE SLOWLY NORTH THIS AFTERNOON...WITH THE SLOW MOVEMENT AND HIGH MOISTURE CONTENT OF THE ATMOSPHERE...DOWNPOURS ARE EXPECTED FOR THE NEXT HOUR. AT 330 PM...THE AXIS OF HEAVIEST RAIN EXTENDS FROM GASSAWAY TO WESTON TO BUCKHANNON AND PHILIPPI. THESE STORMS ARE MOVING NORTH NORTHEAST AT 15 MPH. RAINFALL AMOUNTS COULD RECEIVE A HALF TO ONE INCH IN A THE STRONGEST STORM. MOTORISTS TRAVELING ON THE HOLIDAY WEEKEND...EXERCISE CAUTION ON AREA ROADS...AND SLOW DOWN IN PERIODS OF HEAVY RAINS. SMALL HAIL IS ALSO POSSIBLE ACROSS THE AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM EST.
WVZ033-232230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 524 PM EDT FRI MAY 23 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR MCDOWELL COUNTY... A STRONG THUNDERSTORM CONTINUES TO MOVES ACROSS WESTERN PORTIONS OF THE COUNTY. DOWNPOURS...PRODUCING RAINFALL BETWEEN A HALF AND ONE INCH ARE POSSIBLE WITH THESE CELLS. ALSO SMALL HAIL AND FREQUENT LIGHTNING ARE ACCOMPANY THIS CELL AS WELL. ITS MOVEMENT IS TO THE NORTHEAST AT 15 MPH.
WVZ033-232230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 524 PM EDT FRI MAY 23 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR MCDOWELL COUNTY... A STRONG THUNDERSTORM CONTINUES TO MOVE ACROSS WESTERN PORTIONS OF THE COUNTY. DOWNPOURS...PRODUCING RAINFALL BETWEEN A HALF AND ONE INCH ARE POSSIBLE WITH THESE CELLS. ALSO SMALL HAIL AND FREQUENT LIGHTNING ARE ACCOMPANY THIS CELL AS WELL. ITS MOVEMENT IS TO THE NORTHEAST AT 15 MPH.
WVZ034-232245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 549 PM EDT FRI MAY 23 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR WYOMING COUNTY... A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE ACROSS WESTERN PORTIONS OF WYOMING COUNTY THROUGH 630 PM...BEFORE TAPERING OFF TO SHOWERS. AS THESE STORMS PASS...EXPECT HEAVY RAINFALL...UP TO AN INCH IN 30 MINUTES...FREQUENT LIGHTNING...AND PEA SIZE HAIL. STORM MOTION CONTINUES TO BE TO THE NORTH AT 15 MPH.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0614 PM EDT FRI MAY 23 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0553 PM IAEGER WV 1.00 IN HAIL
05/23/03 MCDOWELL 2.10 RAINFALL.
PMGWVZ028-029-232345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 646 PM EDT FRI MAY 23 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR GILMER AND BRAXTON COUNTIES... SHOWERS AND THUNDERSTORMS CONTINUE TO REMAIN NEARLY STATIONARY OVER THE BRAXTON...GILMER COUNTY LINE. RAINFALL AMOUNTS RANGE FROM 1.5 TO 2.0 INCHES...FROM WILSIE TO EXCHANGE IN BRAXTON COUNTY...WESTWARD TO BETWEEN PERKINS TO SANDS FORK IN GILMER COUNTY. STORMS WILL CONTINUE TO SLOWLY MOVE TO THE EAST...AT 15 MPH OVER THE NEXT FEW HOURS...BEFORE DRY CONDITIONS RETURN LATER THIS EVENING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM.
The Pittsburgh radar (KPBZ), 142 km away, was scanning. The volume nearest the first event began at 23:23 UTC.
2 flood, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351874, 5351875, 5351876.